On the homogenization of a scalar scattering problem for highly oscillating anisotropic media

Fioralba Cakon, Bojan B. Guzina, Shari Moskow

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

We study the homogenization of a transmission problem arising in the scattering theory for bounded inhomogeneities with periodic coefficients modeled by the anisotropic Helmholtz equation. The coefficients are assumed to be periodic functions of the fast variable, specified over the unit cell with characteristic size ϵ. By way of multiple scales expansion, we focus on the O(ϵk), k = 1,2, bulk and boundary corrections of the leading-order (O(1)) homogenized transmission problem. The analysis in particular provides the H1 and L2 estimates of the error committed by the firstorder-corrected solution considering (i) bulk correction only and (ii) boundary and bulk correction. We treat explicitly the O(ϵ) boundary correction for the transmission problem when the scatterer is a unit square and show it has an L-limit as ϵ → 0, provided that the boundary cutoff of cells is fixed. We also establish the O(ϵ) bulk correction describing the mean wave motion inside the scatterer. The analysis also highlights a previously established, yet scarcely recognized, fact that the O(ϵ) bulk correction of the mean motion vanishes identically.

Original languageEnglish (US)
Pages (from-to)2532-2560
Number of pages29
JournalSIAM Journal on Mathematical Analysis
Volume48
Issue number4
DOIs
StatePublished - 2016

Bibliographical note

Funding Information:
The research of this author was supported in part by AFOSR grant FA9550-13-1-0199 and NSF Grant DMS-1602802.

Keywords

  • Higher-order expansion
  • Periodic inhomogeneities
  • Scattering
  • Two-scale homogenization

Fingerprint Dive into the research topics of 'On the homogenization of a scalar scattering problem for highly oscillating anisotropic media'. Together they form a unique fingerprint.

Cite this